Home Making

HOME REMEDY FOR COLDS AND FLU, COUGHS AND SORE THROATS

The common cold and the almost equally common influenza are today responsible for most of the days off work and days off school taken by people all around the world. Despite the progress that has been made in many areas of medicine, doctors can still do very little about preventing colds or treating them. The scientific search for a cure for the common cold was started in 1926 by Dr Alphonse Dochez working in New York and in 1946 it was intensified when the British Medical Research Council set up a Common Cold Research Unit in Salisbury. Today, however, the man who helped set up the British unit admits that it is unlikely that any cure will ever be found. It seems, therefore, that we must learn to live with cold and respiratory tract infections and to cope with them as best as we can.

Many people seem confused by the terms ‘cold’and’flu’ and use them indiscriminately. In fact, the symptoms of a common cold are far less fearsome than the symptoms of flu. The patient with a cold will usually complain of a streaming nose and of sneezing attacks. The patient with the more debilitating flu will, however, complain of sweating, headache, muscle aches and pains and a general feeling of great weakness. The patient with a cold can often struggle to work; the patient with flu will usually have great difficulty in dragging himself out of bed.

Both the common cold and the flu usually last for a week or so. Whether or not the flu or cold sufferer goes to work or stays at home depends upon several factors. It naturally depends upon just how bad the victim feels but it also depends on the type of work involved, the route to work and the feelings of other people at work.

Naturally, a man who works as a labourer on a building site will be better off at home if he has a really bad cold. The man who works alone in an office may be able to work fairly easily. The man whose job is twenty miles away will be less enthusiastic about going to work than the man who has to travel only a hundred yards. And the man who works in a busy office will be unpopular if he turns up!

By and large, children can usually give their mothers a good idea about whether or not they are fit to go to school themselves. The child with a cold should be fine for school as long as he is not sneezing too much, but the child with a high temperature and general muscle pains will need to be and want to be kept at home.

To sum up: the ordinary common cold (in case you’ve never had one) produces a swollen, inflamed nasal mucosa, with the result that the sufferer feels blocked up and has a runny nose. There is often an attendant sore throat, cough and headache together with a slight temperature and a collection of aches and pains. The flu sufferer will probably have a higher temperature and feel weaker.

The first thing to remember is that although you may not think so your body is reacting to a cold or flu virus for a very good reason. You have a temperature because your body is trying to kill off the invading germs and the aches and pains you feel should be telling you to take things easy.

Preventing colds and flu

There isn’t anything really practicable you can do to prevent yourself getting a cold or an attack of influenza. Vaccinations were popular a year or two ago but now a large body of medical opinion believes that these do not make very much difference at all. Indeed some patients seem to get more colds after a vaccination. Tablets and capsules which are sold to prevent flu usually contain vitamins, although Esobactulin Capsules are said to contain special proteins designed to provide immunity for three months. I do not know of any independent evidence which supports this claim.

The only effective way to avoid catching colds is to keep away from people. Avoiding crowds you don’t have to mix with is sensible enough but I don’t suppose many people would want to go as far as the late Howard Hughes in their attempts to avoid germs – he even made his typist wear rubber gloves so thathe wouldn’t be contaminated when signing letters.

A considerable amount of research work has been done to investigate the claims made by a small number of eminent medical men that vitamin C stops people getting colds. The claims are true only in so far as it is correct that if you are deprived of vitamin C and develop scurvy (even a relatively mild form) then you will be more likely to catch a cold and to suffer badly from it. Anyone who is short of vitamin C needs to have the deficiency made good by a doctor.

If you have eaten a diet which has provided you with enough vitamin C (a diet which includes regular fruit and vegetables, for example) then extra vitamin C won’t help you fight off a cold, suffer less or shake one off more speedily. A report in the Journal of the American Medical Association in 1979 showed that when Marine recruits were given doses of 2 gm of vitamin C a day they were not protected. That dose is a great deal higher than anything you would be likely to get from most of the proprietary medicines.

Despite the fact that, in my opinion, there is no convincing evidence to justify the claim, many manufacturers offer cold remedies containing vitamin C either as curatives or preventatives. Sometimes vitamin C seems to be thrown in with a whole host of other substances simply because it will look good on the packet.

The following products all contain vitamin C: Anapax Cold Tablets, Beechams Powders with Hot Lemon, Boots Cold Relief Sachets, Boots Cold Tablets with Vitamin C, Cold Discs, Coldrex Powders, Coldrex Tablets, Cough Lem-Sip, Esocol Cold Treatment Tablets, Junior Lem-Sip and Lem-Sip.

Fever, headaches and general aches and pains

Although it may not be easy to believe at the time, when you have a temperature and feel full of aches and pains your body is doing its best to protect itself against the invading infection. You have a temperature because your body is trying to kill off the invading germs and the aches and pains you suffer should be telling you to take it easy.

You can solve all these symptoms with simple aspirin or paracetamol . Do remember, however, that even if the pills make you feel better you should resist the temptation to undertake heavy physical work straight away. Take it easy for a day or two and you’ll get better quicker.

Catarrh, congestion and a runny nose

The mucosa inside your nose produces vast quantities of sticky mucus every day. This mucus traps dust particles as they enter the nose with each sniff of air. Mucus and dust are then usually swallowed. This is a normal, healthy process and needs no treatment.

When the process is interfered with the mucosa becomes inflamed and swollen and the mucus collects and perhaps gets infected. The symptoms may include a headache and a feeling of stuffiness.

Usually this problem will clear up in a few days. If it hasn’t started to resolve after five days then a doctor’s advice should be sought. While you’re suffering there are many home medicines to choose from. They fall into three main categories. To begin with there are the drugs you swallow. Ephedrine, pseudoephedrine, phenylephrine and phenylpropanolamine all help to cure wheezing and stuffiness. Unfortunately, these are powerful drugs and when given in large enough dosage to do any good (which to be honest they aren’t in many home medicines) they can cause anxiety, restlessness, headaches and vomiting. They can also be very dangerous for people taking prescribed pills or for patients with heart disease. Atropine, belladonna and hyoscine are among the drugs used to dry up secretions. These can cause dryness, dizziness and sickness and can also affect the heart. The antihistamines (available in many different forms) are said to dry up secretions. Unfortunately, antihistamines cause drowsiness and because of their drying effect they can help produce a worse infection in the long run.

The basic danger is a consequence of the fact that these powerful drugs don’t just act on the nose or sinuses but have an effect throughout the body.

Two of the best known and most widely advertised products for catarrh are Mu-Cron and Do-Do – both available as tablets. Mu-Cron tablets contain paracetamol, ipecacuanha, phenylpropanolamine hydrochloride and guaiphenesin. Paracetamol is a painkiller which is described at greater length on p 135; ipecacuanha when given in small doses is an expectorant which is particularly useful when the amount of sputum is slight; phenylpropanolamine hydrochloride is a decongestant which is effective but also could harm people who are susceptible to it; and guaiphenesin is a substance which is said to reduce the stickiness of sputum and thereby to help clear out blocked up sinuses. Mu-Cron Liquid for Children contains guaiphenesin and phenylpropanolamine hydrochloride but no paracetamol and no ipecacuanha.

Do-Do Tablets contain ephedrine hydrochloride, caffeine, lobeline hydrochloride, theophylline sodium glycinate and salicylamide. Ephedrine hydrochloride is a similar substance to phenylpropanolamine hydrochloride and is equally harmful. Caffeine is, of course, a stimulant; it is discussed at greater length on p 174. Lobeline hydrochloride is a respiratory stimulant which has also been used as a smoking deterrent with disappointing results . Theophylline sodium glycinate is presumably included to help improve breathing; like lobeline hydrochloride it stimulates respiration. Salicylamide is a substance with properties similar to aspirin.

Both these products will work but under some circumstances the constituents can be dangerous. I do not recommend these tablets to anyone who has not first consulted a doctor. Both products have brief warnings on their packages.

Phenylephrine hydrochloride is present in a number of medicines designed to be taken orally. Anapax Cold Tablets, Boots Cold Tablets with Vitamin C, Cold Discs, Coldrex Tablets, Esocol Cold Treatment Tablets and Lem-Sip all contain it. Although its absorption from the gastrointestinal tract is rather unpredictable this powerful chemical can have an effect on the whole body – not just the nose or sinuses. It does not mix with a number of prescribed drugs, and it is potentially dangerous if taken by pregnant women or young children, or those with heart disease. As always, it is important to read and follow the manufacturer’s instructions should you feel inclined to try any of these products.

Dristan Decongestant Tablets contain phenylephrine hydrochloride, together with aspirin and caffeine. Cabdrivers Nasal Decongestant Tablets contain paracetamol, salicylamide, caffeine and phenylephrine hydrochloride; Penetrol Catarrh Lozenges contain phenylephrine hydrochloride, too, while Tberex Decongestant Tablets contain ephedrine sulphate and also atropine sulphate. Broncbipax tablets contain ephedrine resinate.

Many anti-catarrhal products seem to contain creosote, often in minute quantities. Creosote, which is perhaps best known as a wood preservative, has some properties as a disinfectant and an expectorant. It is present in the following products: Boots Catarrh Cough Syrup (Creosoted), Boots Catarrh Pastilles, Famel Catarrh and Throat Pastilles, Heath and Heather’s Catarrh Pastilles, Jackson’s Bronchial Catarrh Pastilles, Potter’s Catarrh Pastilles and Willocare Bronchial Catarrh Syrup. Any one of these products may turn your urine green.

Then there are the nasal sprays and drops which contain drugs to relieve congestion. Again, these are often drugs such as phenylephrine which do indeed clear some of the congestion. Unhappily there is a snag about using these drugs directly on the nasal tissues. They can cause local irritation and when you stop using them you are quite likely to get the congestion back as bad as ever. To counteract this prob- lem the obvious thing happens: people keep using their nasal spray. And that is damaging and dangerous.

Phenylephrine hydrochloride is a major constituent of Anapax Nasal Spray, Biomydrin Nasal Spray, Coldrex Nasal Spray, Dristan Nasal Mist, Fenox Nasal Drops, Fenox Nasal Spray, Hayphryn Nasal Spray, Narex Nasal Spray, Na^ex Nasal Spray, Neophryn Nasal Drops, Neophryn Nasal Spray, Snef Nasal Drops, Vibrocil Nasal Drops and Vibrocil Nasal Spray. Finally, there are the inhalants which contain aromatic oils and which can be very comforting. These are safe and effective and I do recommend them. You can either inhale them from hot water, sprinkle them on to a pillow or handkerchief or rub them on to your chest. Probably the best way of using an inhalant is to use it in hot water poured into a bowl and for this purpose non-branded inhalations are quite suitable. Try Benzoin Inhalation BPC, Compound Benzoin Tincture BPC {Friar’s Balsam), Menthol and Benzoin Inhalation BPC or Menthol Crystals.

Many physicians suspect that it’s the steam rather than the menthol which helps liquefy the secretions which are causing the congestion in the nose and sinuses but the drugs do at least make the whole business smell nice and medicinal.

Simply put hot water into a basin and add a few drops of one of the non-branded inhalants. Put a towel over your head and inhale the vapour for five minutes. That’s all.

There are a number of commercially prepared inhalants available. Menthol is a major ingredient of Boots Inhaler, Famel Inhalant Capsules, Famel Nasal Inhaler, Karvol Capsules, Medic-Aire Aerosol Cold Relief, Mentholatum Nasal Inhaler, Penetrol Inhalant, Three Flasks Handkerchief Inhalant, Vaderex Nasal Inhaler, Vapex Inhalant and Vicks Inhaler.

Chest rubs, designed to be rubbed on to the chest and inhaled from there often contain menthol and camphor. The following products contain both these ingredients: Boots Vapour Rub, Fisherman’s Friend Rubbing Ointment, Fumic Vaporising Rub, George’s Vapour Rub, Rayglo Chest Rub, Vaderex Vapour Rub, Vapex Medicated Rub and Vicks Vapour Rub.

Most of these useful substances contain other ingredients. Some contain antiseptics which are theoretically present to treat local infections but which are in practice likely to be quite ineffective. Many contain other pleasant smelling oils which have no real medicinal purpose. Menthalin are handkerchiefs impregnated with a number of sub- stances including menthol, and Breathe Free Inhalant Tissues are tissues impregnated with various oils. Vicks Sinex Nasal Spray contains oxy-metazoline hydrochloride (a decongestant), menthol, camphor and eucalyptol.

The advantage of vapour rubs and inhalant capsules is that you can use them if you happen to be in circumstances where it is difficult to drape a towel over your head and obtain a basin full of hot water. A smear of Vicks Vapour Rub around your nose, or a Karvol Capsule broken on your handkerchief can prove handy.

Coughs

Coughing is a reflex response; it’s a sign that your body is trying to eject an irritant. And basically it is a useful response. It can help get rid of a crumb of food or a bolus of phlegm stuck in your throat. So it is important to realize that if you are coughing it may be because your body knows best. If the cough isn’t painful, doesn’t keep you awake for hours at a time and does produce sputum, then you’d be wise to avoid treating it. It’s worth remembering that more people die because they can’t cough than die because they do cough.

When a cough doesn’t bring up any sputum, when it is associated with pain, or when it keeps you from resting then it might be worth doing something about; particularly if it lasts for more than a few days without improving.

There are several things you can do to ease a cough without buying medicine. Most importantly you can stop smoking or keep out of the way of people who do smoke. Children who suffer a lot from coughs very often have at least one parent who smokes regularly. You don’t have to be a smoker to suffer from the effects of cigarette smoke.

Avoid sudden changes in temperature and keep the rooms in which you sit warm and well ventilated. Hot drinks, such as Peggy Coleman’s Hot Lemon Drink , may help any cough, and a steam inhalation may prove restful and productive. During the daytime, sucking a boiled sweet or lozenge may help; the sweet doesn’t have to be medicated. Many of the so-called ‘cough sweets’ are little more than ordinary sweets at extraordinary prices.

Cough medicines

There are two types of cough medicine: suppressants and expectorants.

Suppressants are supposed to simply suppress the cough reflex. Codeine, pholcodeine, morphine noscapinc and dextrorphan are common ingredients in suppressant cough medicines (a large proportion of the world’s narcotic supply is used in cough remedies).

Expectorants are supposed to liquefy and loosen phlegm and help you cough it up. Acetic acid, ammonium salts, creosote, ipecacuanha, liquorice, garlic, guaiphenesin, gumweed, soapwort, squill and tolu are common ingredients of expectorant cough medicines.

Many branded cough medicines contain both an expectorant and a suppressant, usually in very small quantities. You may think that there is something rather illogical about including both types of ingredient. You’d have the support of a number of pharmacologists. Together with these main substances many manufacturers also include other drugs such as aniseed, menthol and peppermint. Antihistamines are often included but I’m not sure why. A number of medicines include substances designed to relieve wheezing and dilate the air passages within the lungs. I don’t recommend these products at all – they can be dangerous for those who are susceptible to them. If you have difficulty in breathing or find yourself wheezing then you need to see a doctor.

The simplest, cheapest, safest and probably most effective suppressant cough linctuses are Pbolcodine Li/ictus BPC and Opiate Squill Linctus BPC (Gee’s Li/icf/is), but a steam inhalation may prove more helpful, and indeed inhalations are the most effective and economical expectorants.

Sucking sweets can help relieve a cough in several ways. Firstly, the increase in saliva will ensure that the back of the mouth and the throat are kept moist. Secondly, any soothing substance in the sweet (honey, glycerin, liquorice, camphor, menthol, chloroform, peppermint, eucalyptus, cinnamon, lemon and so on) will help the same areas.

Sweets are better than linctuses or mixtures for the simple reason that they are sucked for several minutes at a time. A linctus only has as long as it takes to go down your throat to soothe.

There are literally scores and scores of different branded cough medicines on the market. As examples I have listed here the contents of some of the best-selling remedies – all of these, incidentally, are commonly prescribed by doctors as well as being available without a prescription. Actifed Compound Linctus contains triprolidine hydrochloride (an antihistamine), pseudoephedrine hydrochloride (a decongestant) and codeine phosphate (a cough suppressant). Benylin Expectorant is probably the biggest-selling cough medicine in Britain. It contains diphenhydramine hydrochloride (an antihistamine), ammonium chloride, sodium citrate and menthol. Dimotane Expectorant contains brompheniramine maleate (the apparently obligatory antihistamine), guaiphenesin (an expectorant), phenylephrine hydrochloride and phenylpropanolamine hydrochloride (decongestants). Linctifed contains triprolidine hydrochloride (an antihistamine), pseudoephedrine hydrochloride, codeine phosphate and guaiphenesin (an expectorant). Pheusedyl contains promethazine hydrochloride (an antihistamine), codeine phosphate and ephedrine hydrochloride (a decongestant). Tixylix contains promethazine hydrochloride, phol-codine (a cough suppressant) and phenylpropanolamine hydrochloride.

Many patent cough remedies contain a large number of different ingredients. Inevitably each substance is present only in a minute quantity and I believe that these linctuses and mixtures are really not worth considering.

I have composed a list of cough medicines which contain small amounts of five or more ingredients. Here it is: Adult Cough Balsam, Anapax Triple Action Cough Mixture, Ayrtons Bronchial Emulsion {Extra Strong), Barkoff Cough Syrup, Boots Children’s Cough Linctus, Bronal Cough and Catarrh Elixir, Brontussin, Buttercup Syrup, Cabdrivers Adult Einctus, Carters Vegetable Cough Remover, Castellan Cough Syrup for Children, Castellan No. 10 Cough Mixture, Congreve’s Valsamic Elixir, Cox’s Antitussive Einctus, Cox’s Bronchial Balsam, Cox’s Catarrh and Bronchia/ Syrup, Cox’s Children’s Cherry Cough Syrup, Cox’s Extra Strong Bronchial Mixture, Curraglen Bronchial Mixture, Deakin’s Cough and Cold Healer, Duttous Cough Mixture, Eldermint Cough Mixture, Extra Strong Bronchial Mixture, Fisherman’s Friend Family Cough Linctus, Hactos Chest and Cough Mixture, Heath and Heather’s Balm of Gilead Cough Mixture, Hi lis Bronchial Balsam, Hills Junior Balsam, Honey Kof Syrup, Junior Kil Kof, Kil Kof, Lanes Honey and Molasses Cough Mixture, Lem-E^e Cough Linctus, Lem-Mel Chest and Lung Syrup, Liqnfruta with Honey, Liqufruta Lemon, Liqufruta Medica, Liqufruta Standard, Mayfair A Mentholated

Balsam, Melius Adult Cough and Catarrh Liuctns, Melius junior Cough and Catarrh Linctus, Mentholated Bronchial Balsam, Nurse Sjkes Bronchial Balsam, Oivbridges Cough Mixture, Parkinsons Glycerine Lemon, Potter’s Balm of Gilead Cough Mixture, Potter’s Vegetable Cough Remover, Robert’s Croup/ine Cough Syrup, Savory and Moore Cherry Cough Linctus, Savor)’ and Moore Mentholated Balsam, Savory and Moore Terperoin Elixir, Sure Shield Rum Cough Elixir, Three Flasks Blackcurrent Cough Linctus, Three Flasks Bronchial Emulsion, Three Flasks Children’s Cherry Flavoured Cough Syrup, Three Noughts Cough Syrup, Tusana Sedative Linctus, Vicks Expectorant Cough Syrup, Willocare Adults Bronchial Balsam and Zuoes Cough Mixture.

Just as there are a number of cough linctuses and mixtures which contain five or more ingredients in minute quantities, so there are a number of cough pastilles which contain a similar mixture of medicinal substances. Here are some of them: Boots Bronchial Lozenges, Hacks, Heath and Heather’s Balm of Gilead Cough Pastilles, Hills Bronchial Balsam Pastilles, Liqufruta Cough Pastilles, Meditus Pastilles and Wigglesivorth Adults Bronchial Balsam Pastilles.

I do not recommend any of these medicinal cocktails.

Warning Since many cough medicines contain a good deal of alcohol it is possible to become quite drunk when you think you’re just trying to get rid of a cough if you exceed the recommended dose. It is important to remember this if you drive and take cough medicines. The antihistamines included in cough medicines may cause drowsiness and are therefore also dangerous for drivers .

Sore throat

There are many causes of sore throats. The overdry air of a centrally-heated building, the continued inhalation of cigarette smoke and talking for hours at a time are just three causes. A cold, a blocked nose and a straightforward infection of the throat are three more.

Most sore throats can be cleared without penicillin. Keep quiet if you can, avoid cigarette smoke, have plenty of hot drinks and to clear out your mouth (if it feels like the proverbial parrot’s cage floor) gargle with half a teaspoonful of salt in a glass of warm water. That’s just as good as any branded gargle you can buy. Take aspirin or paracetamol for the pain and suck any sweet you fancy to increase the flow of saliva, thereby keeping your throat moist and therefore less painful. Peppermints are probably better than boiled sweets and they aren’t as bad for your teeth. Antiseptic lozenges are a waste of money since they can’t possibly eradicate all the germs in your throat. They won’t be any more soothing than any other sort of sweet.

Many lozenges, pastilles and sweets sold for the relief of sore throats contain antiseptics. Antiseptics are ingredients in the following products : Biothrin Lozenges, Boots Antiseptic Lozenges, Boots Iodized Throat Tablets, De Witt’s Throat Lozenges, Dequadin, Evans Antiseptic Throat Pastilles, Jackson’s Antiseptic Throat Pastilles, Jackson’s Sore Throat Lozenges, Labosept, Merocets, Mentholatum Antiseptic Lozenges, Simpkins Sore Throat Antiseptic Mini Tabs, Sterling Health Antiseptic Throat Lozenges, Strepsils, Sure Shield Antibiotic Throat Lozenges, Sure Shield Iodized Throat Lozenges, TCP Throat Pastilles, Tetrazets, Tyrocane Throat Lozenges, Tyroco Throat Lozenges, Tyrosolven and Tyrozets.

Since several of the products sold as aids for colds and sore throats are made by confectioners rhather than drug companies it is not surprising that a number of pastilles and sweets sold for sore throats are extremely mild – being nothing much more than sweets in fact. To select the best buy judge by the size of the packet, the price and the taste!

Apart from antiseptic lozenges sore throats can be tackled with antiseptics in other ways. TCP Liquid Antiseptic is recommended by its manufacturers for the relief of a sore throat, as is Betadine Gargle and Mouthwash. But as I have said, an ordinary salt gargle (half a teaspoonful in a glass of warm water) may be just as effective and soothing. Gargling with a solution made out of soluble aspirin helps. Aspergum is a chew-able form of aspirin which is useful in the treatment of sore throats when gargling is not practicable.

Multipurpose cold remedies

In recent years a number of products have been successfully promoted as multipurpose remedies designed to ease various symptoms of the common cold.

Night Nurse contains promethazine hydrochloride (an antihistamine which can cause drowsiness), pholcodine (a cough suppressant which can cause drowsiness), paracetamol and alcohol. Vicks MediNite contains ephedrine sulphate (a drug which when given in adequate dosage can prevent wheezing), doxyiamine succinate (an antihistamine type of drug that causes drowsiness), dextromethorphan hydrobromide (a cough suppressant similar to pholcodine but which does not cause drowsiness), paracetamol and alcohol. The drowsiness caused by the constituents is in this case likely to be an advantage.

A number of big-selling drugs are based on the ubiquitous lemon. For example, Lew-Sip contains paracetamol, phenylephrine hydrochloride (a popular decongestant), sodium citrate (which has a mild value as a laxative and diuretic) and vitamin C. Lemouexa contains codeine phosphate (a cough suppressant), ephedrine hydrochloride (a decongestant) and diphenhydramine hydrochloride (an antihistamine).

Contac 400 are sustained release capsules which contain phenylpropanolamine hydrochloride (a decongestant) and hyoscyamine sulphate (which can reduce secretions). 10 Hour Capsules contain paracetamol, noscapine (a cough suppressant similar to pholcodine), terpin hydrate (which increases bronchial secretions) and phenylephrine hydrochloride. 10 Hour Fever Cold Mixture contains quinine hydrochloride, totaquine and quinine sulphate (all mild analgesics and antipyretics), also nitric acid, hydrochloric acid and eucalyptus oil. Clear Night Tablets contain pholcodine and promethazine hydrochloride.

In my view none of these products are worth buying, but if you do try them, follow the manufacturer’s instructions.

Aspirin is a major ingredient of many cold remedies. Beechams Powders (available in powder or tablet form), for example, are primarily a mixture of aspirin and caffeine. Two aspirin tablets and a cup of coffee might be cheaper.

Paracetamol is present in useful quantities in Anapax Cold Tablets, Boots Cold Relief Tablets, Boots Cold Tablets, Cold Discs, Coldrex Powders, Coldrex Tablets and Esocol Cold Treatment Tablets. Coldrex Tablets, Anapax and Boots Cold Tablets also contain caffeine, while all except Boots Cold Relief Sachets also contain phenylephrine hydrochloride .

The following products for coughs, colds, sore throats, catarrh and flu have not yet been mentioned here. Some of them are advertised by their manufacturers as suitable for a number of different symptoms and some are simply expensive versions of easily obtainable remedies. None of these products seem to me to be worth discussing individually and I doubt if the disappearance of all of them would have any effect on the health of the nation.

Anapax Adult’s Cough Linctus, Antifect, Ayr tons Children’s Cough Syrup, Boots Children’s Cough Pastilles, Boots Glycerin, Honey and Lemon Linctus (with or without ipecacuanha), Boots Glycerin of Thymol Pastilles, Boots Lozenges of Linseed, Boots Menthol and Euca/yptol Pastilles, Boots Menthol and Eucalyptus Throat Drops, Boots Old-Fashioned Cough Drops, Bron-Skels Pastilles, Campbell’s Cherry Flavoured Cough Syrup, CB Coltsfoot Bronchials, Children’s Cherry Cough Linctus, Cough and Sore Throat Pastilles, Covonia Mentholated Bronchial Balsam, Creds, Deakin’s Fever and Inflammation Remedy, Doctor’s Catarrh Pastilles, Evans Bronchial Cough Mixture, Fa me I Honey and Lemon Cough Linctus, Family Cherry Linctus, Fennings’ Original Mixture Folk Pastilles, Fisherman’s Friend Throat and Chest Lozenges, Galloway’s Baby Cough Linctus, Galloway’s Bronchial Expectorant, Galloway’s Cough Syrup, Galloway’s Lung Syrup, Garlic Plus Remedy, Garlodex, Geeps Pastilles, Halls Cherry Flavoured Cough Drops, Jackson’s Eucalyptus and Menthol Pastilles, Jackson’s Bronchial Lozenges, Jackson’s Febrifuge, Jackson’s Glycerin Thymol Pastilles, Jackson’s Linseed, Liquorice and Chlorodyne Lozenges, Jackson’s Mentholated Bronchial Pastilles, Jackson’s Night Cough Pastilles, Jackson’s Pholcodine Pastilles, Keybells Glycerin and Honey with Lemon, Keybells Glycerin, Lemon and Ipecac, Lemon Flu-Cold Syrup, Mac Lozenges, Mac Lozenges Honey Lem, Megge^pnes, Mentho Lyptus Blackcurrant, Mentho Lyptus Extra Strong, Mentho Lyptus Honey and Lemon, Mentho Lyptus Liquorice and Aniseed, Mentho Lyptus Original, Mentho Lyptus Raspberry and Honey, Premier Bronchial Pastilles, Pulmo Bailly, Respaton Lozenges, Ress-0 Pastilles, Sandersons Cough Linctus, Sandersons Throat Specific Mixture, Sandersons Throat Specific Pastilles, Simpkins Bronchial Drops, Simpkins Brown Treacle Cough Drops, Simpkins Catarrh Mini Tabs, Simpkins Children’s Cough Drops, Simpkins Menthol and Eucalyptus Drops, Simpkins Menthol and Eucalyptus Mini Tabs, Simpkins Sulphur Drops, Simpkins TCL Drops, Simpkins Teddy Cough Mini Tabs, Tusana Cough Pastilles, Tusana Sedative Linctus, Tusana Cough Lozenges, Tussobron Pastilles, Tussobron Cough Suppressant Syrup, Valda Pastilles, Veno’s Cough Mixture, Veno’s hloney and Lemon Cough Mixture, Vicks Formula 44 Antihistamine Antitussive Expectorant Cough Mixture, Vicks Formula 44 Cough Discs, Vicks Lozenges Blackcurrant Flavour, Vicks Lozenges Lemon with Vitamin C, Vicks Lozenges Regular Menthol, Vicks

Lozenges Wild Cherry, Wigg/esworth Compound Syrup of Honey, Glycerin and Blackcurrant, Willocare Bronchial Mixture and Willocare Mentholated Balsam.

Many readers will recognize personal favourites on this list of remedies. Faith is a powerful influence in the effectiveness of any medicine and if you feel particularly enthusiastic about a product then it will very probably have a greater effect than might be expected.

Finally a word about the Fennings’ products which are so popular that it is perhaps worthwhile examining them individually.

Fennings’ Adult Cooling Powders contain caffeine (a stimulant), paracetamol (a painkiller), magnesium carbonate (an antacid) and kaolin (usually used to help clear up diarrhoea).

Fennings’’ Children’s Cooling Powders contain paracetamol.

Fennings’ Little Healers contain ipecacuanha (to help a cough).

Fennings’ Mixture, Lemon Flavoured contains a close relative of aspirin, oil of lemon and a little chloroform.

Fennings’ Original Mixture contains nitric acid (which in larger quantities has been used to remove warts) and peppermint oil (which hasn’t).

Fennings’ Soluble Children’s Cooling Tablets contain paracetamol, sodium bicarbonate (often used as an antacid) and magnesium carbonate (an antacid).

Fennings’ Soluble junior Aspirin contains aspirin.

When to see a doctor

Unless you cough up blood or discoloured sputum, suffer chest pains or become exceptionally breathless you can leave a cough for ten days before seeking medical advice.

After a cold or attack of flu pains across the front of your head and stuffiness which suggest catarrh can be treated at home for ten days.

A sore throat doesn’t need to be left so long. Give it five days and then go and see your family doctor who may feel that the time has come to introduce an antibiotic into your life.

Similar Posts